Hail, Cherokee
- When
- March 30, 8:31 PM CST
- Where
- Cherokee County, 2.76 mi S of Crestline
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.130, -94.700
A dryline produced an isolated severe thunderstorm with large hail across Cherokee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A dryline produced an isolated severe thunderstorm with large hail across Cherokee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 30, 5:34 PM CST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 634 PM CDT WED MAR 30 2016 .MESOSCALE DISCUSSION... Organized thunderstorms are still expected over extreme southeast Kansas and western Missouri mid to late evening. Deep convection has evolved over northeast Oklahoma and the southern Kansas Flint Hills. These storms will need to be monitored closely as they progress eastward. Short term hi resolution models continue to indicate a sufficient cape - shear combination for severe weather this evening. The latest HRRR guidance also favors this forecast. && .SHORT TERM...(This evening through Thursday) Issued at 305 PM CDT Wed Mar 30 2016 Expect the next round of convection to spread east from eastern Kansas into southwestern Missouri into the evening as an upper level trough transitions into the Plains. A dry line across central Kansas is not progged to be as progressive and move more slowly eastward. Storms that have formed along the dry this afternoon will shift east off of the dry line into southeastern Kansas and far southwestern Missouri early this evening. The potential exist for severe storms but the window geographically and temporarily is somewhat limited due to a relatively narrow axis of instability. The storms will encounter a more stable environment farther east into the Missouri Ozarks. Therefore expect the greatest risk for severe weather generally along and west of I-49 late this afternoon and evening with lessening risk for severe storms farther east into the Missouri Ozarks. However still expect a good coverage of showers and storms with the potential for locally heavy rainfall amounts. Localized flooding issues may materialize where storms train over the same locations. Convection could linger into Thursday morning mainly across the eastern Ozarks as the passage of the front and dry line will be somewhat delayed. .LONG TERM...(Thursday Night through Wednesday) Issued at 305 PM CDT Wed Mar 30 2016 More tranquil weather will return for the remainder of the week into the weekend as the region comes under influence of a more northwesterly upper level flow. A cool airmass will settle into the region late in the week bringing the potential for frost or freezing temperatures Friday night. The next front with a chance of rainfall will arrive the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Pilots flying in and out of the southwest Missouri airports will need to monitor convection that will approach the region this evening and potentially overnight. Any one of these storms that directly impacts an airfield will bring flight conditions down considerably. Otherwise look for MVFR ceilings from time to time this evening, eventually becoming VFR early Thursday morning. A front will shift across the area, bringing west northwest winds to the airfields throughout the day on Thursday. Safe Travels. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && MESOSCALE...Cramer SHORT TERM...Foster LONG TERM...Foster AVIATION...Cramer
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 827 PM CDT WED MAR 30 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 827 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING FOR AREAS ALONG AND WEST OF A LINE FROM CASSVILLE TO OSCEOLA MISSOURI. LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND A COUPLE OF TORNADOES WILL BE POSSIBLE. THERE IS ALSO A LIMITED RISK FOR FLOODING ACROSS THE ENTIRE OZARKS REGION. ANY FLOODING IS NOT EXPECTED TO BE WIDESPREAD OR FREQUENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHERN MISSOURI INTO THURSDAY MORNING. A LIGHT FREEZE OR FROST MAY OCCUR BY THE END OF THE WEEK WITH COLDER TEMPERATURES RETURNING. THE BEST CHANCES WILL BE FRIDAY NIGHT AND EARLY SATURDAY MORNING. AN ELEVATED FIRE DANGER WILL BE POSSIBLE AT TIMES DURING THE DAYLIGHT HOURS FRIDAY THROUGH MONDAY WITH A DRY AIR MASS IN PLACE AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR LOCATIONS ALONG AND WEST OF A LINE FROM OSCEOLA TO CASSVILLE MISSOURI. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) CRAMER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT WED MAR 30 2016
MOZ055-056-302115-
BENTON MO-MORGAN MO-
332 PM CDT WED MAR 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND NORTHEASTERN BENTON
COUNTIES UNTIL 415 PM CDT...
AT 332 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STOVER...OR NEAR VERSAILLES...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
LAKE OF THE OZARKS... VERSAILLES...
COLE CAMP... STOVER...
LAURIE... BARNETT...
SYRACUSE... GRAVOIS MILLS...
EDMONSON... LAKEVIEW HEIGHTS...
FLORENCE... CROCKERVILLE...
ZORA...
LAT...LON 3868 9284 3860 9284 3843 9263 3821 9283
3823 9301 3827 9305 3826 9308 3824 9308
3826 9323 3854 9320 3853 9307 3869 9306
TIME...MOT...LOC 2032Z 211DEG 49KT 3842 9292
GRIFFINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL DAWSON 37.26N 92.31W
03/30/2016 E1.25 INCH WRIGHT MO PUBLIC
REPORT VIA SOCIAL MEDIA.
0100 PM HAIL FORT LEONARD WOOD 37.71N 92.16W
03/30/2016 E1.00 INCH PULASKI MO AMATEUR RADIO
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL DAWSON 37.26N 92.31W
03/30/2016 M1.25 INCH WRIGHT MO PUBLIC
DELAYED REPORT...PICTURE ON SOCIAL MEDIA OF HALF DOLLAR
SIZED HAIL IN THE DAWSON AREA ABOUT 10 MILES NORTH OF
MOUNTAIN GROVE. TIME WAS ESTIMATED.
&&
MGRIFFINThe Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 02:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617501.